Winter Storm, St. Clair
- When
- March 8, 10:00 AM EST to 6:00 PM EST
- Where
- St. Clair forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.931, -82.664 (the zone’s center; the record gives no point)
A major winter storm tracking through the Ohio Valley just missed most of southeast Michigan to the east. Lake Enhancement off Lake Huron did help the Port Huron receive up to 7 inches of snow, along with strong northerly winds which allowed to blowing and drifting of snow, causing several cars to end up in ditches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A major winter storm tracking through the Ohio Valley just missed most of southeast Michigan to the east. Lake Enhancement off Lake Huron did help the Port Huron receive up to 7 inches of snow, along with strong northerly winds which allowed to blowing and drifting of snow, causing several cars to end up in ditches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 8, 6:26 AM EST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
626 AM EST SAT MAR 8 2008
.AVIATION...
AFTER FIGHTING DRY LOW LEVEL AIR...AND LARGELY FAILING...LIGHT SNOW
IS NOW SPREADING NORTH INTO THE AREA...AFFECTING KDTW/KDET ATTM.
EXPECT THIS LIGHT SNOW TO PERSIST THROUGHOUT THE DAY...AND INCREASE
LATE THIS MORNING INTO THIS AFTERNOON AS THE BEST LIFT ASSOCIATED
WITH THIS WINTER STORM BRUSHES THE AREA. ALTHOUGH KFNT WILL ALSO SEE
SOME LIGHT SNOW...THE MAIN IMPACT WILL BE SEEN AT KDTW/KDET WHERE
MVFR CONDITIONS CAN BE EXPECTED INTO MID/LATE AFTERNOON FOR THE MOST
PART. NORTH/NORTHEAST WINDS WILL GUST TO 25 KNOTS AT TIMES AS WELL
AND THEN WEAKEN AS THEY BACK TO THE NORTHWEST LATE IN THE FORECAST
PERIOD. BY THAT TIME...AFTER 21Z-00Z...THE SNOW WILL HAVE ENDED AND
VFR CONDITIONS WILL PREVAIL.
&&
.PREV DISCUSSION...ISSUED 413 AM EST SAT MAR 8 2008
SHORT TERM...TODAY
DO NOT PLAN ON MAKING ANY SIGNIFICANT CHANGES TO THE FORECAST TODAY
AS DEFORMATION SNOW ASSOCIATED WITH THE DEVELOPING WINTER STORM TO
THE SOUTHEAST SHOULD STILL AFFECT SOUTHEAST PORTIONS OF THE REGION.
WILL LEAVE THE SNOW/BLOWING SNOW ADVISORY IN PLACE...AND JUST TRIM
DOWN TOTALS SLIGHTLY ATTM. WILL ALSO REMOVE BLOWING SNOW THROUGH THE
EARLY MORNING AS ONLY LIGHT SNOW SHOWERS ARE EXPECTED BEFORE THE
MAIN LIFT PROGRESSES THROUGH THE OHIO VALLEY AND BRUSHES THE AREA.
STILL EXPECTING 3 OR 4 INCHES OVER PORTIONS OF THE ADVISORY AREA
WITH A QUICK DROP OFF IN SNOW AMOUNTS TO THE NORTHWEST WITH THE EDGE
OF THE ADVISORY RECEIVING MAYBE AN INCH OR TWO. AMOUNTS THEN DROP TO
LITTLE/NO ACCUMULATION OVER THE NORTHWEST CWA.
TEMPERATURES WILL REMAIN CHILLY AS COLD AIR FUNNELS THROUGH THE
STATE INTO THIS STORM SYSTEM AND CLOUDS LIMIT SOLAR INSOLATION.
EXPECT HIGHS ONLY IN THE MID 20S...WELL BELOW EARLY MARCH NORMS.
LONG TERM...SATURDAY NIGHT THROUGH FRIDAY
BY SATURDAY NIGHT THE EAST COAST STORM WILL RAPIDLY BE MOVING NORTH
ACROSS THE NEW ENGLAND STATES WITH VERY DRY AIR ABOVE 1500 FEET
FILTERING IN OVER SOUTHERN LOWER MICHIGAN. DESPITE LINGERING LOW
LEVEL CYCLONIC FLOW...DRY AIR ALOFT IS EXPECTED TO ERODE THE SHALLOW
MOIST LAYER WITH SKIES BECOMING MOSTLY CLEAR OVERNIGHT. THIS WILL
MAKE FOR A CHILLY NIGHT AND HAVE GONE JUST A COUPLE DEGREES BELOW
MAV GUIDANCE OUTSIDE OF THE METRO DETROIT AREA WITH LOWS OF 6 TO 16
DEGREES.
AS THE FIRST UPPER LOW LIFTS OFF TO THE NORTHEAST...THE NEXT WILL BE
SETTLING SOUTH ACROSS THE UPPER MIDWEST. ISENTROPIC ASCENT IS
INDICATED ON THE 270K SURFACE AHEAD OF A WEAK SURFACE LOW THAT WILL
SLIDE ACROSS NORTHERN INDIANA/OHIO SUNDAY NIGHT. A CHANCE OF SNOW
REMAINS IN THE FORECAST FOR THE SOUTHERN HALF OF THE AREA WITH NO
ACCUMULATION EXPECTED. IN THE WAKE OF THIS SYSTEM...A SECONDARY
SHORTWAVE WILL MOVE THROUGH THE PREVAILING NORTHWESTERLY FLOW ACROSS
THE CENTRAL GREAT LAKES LATE TUESDAY. THIS SHORTWAVE REMAINS FURTHER
TO THE NORTH AND WILL ENHANCE WARM AIR ADVECTION AS THE ASSOCIATED
WEAK SURFACE REFLECTION PASSES ACROSS SOUTHERN ONTARIO.
OVERALL LONGWAVE PATTERN IN FAIRLY GOOD AGREEMENT THROUGH THE LONG
TERM. UPPER LEVEL RIDGING BUILDS OVER THE GREAT LAKES REGION THROUGH
MID-WEEK AHEAD OF THE NEXT TROUGH PROGRESSING EASTWARD ACROSS THE
COUNTRY. SOUTHWESTERLY RETURN FLOW INCREASES FROM WEDNESDAY INTO
THURSDAY WITH TEMPERATURES REACHING THE MID TO UPPER 40S ON
THURSDAY. AVERAGE HIGHS BY THE SECOND WEEK OF MARCH ARE IN THE LOW
40S SO THAT WILL ONLY BE ABOUT 5-8 DEGREES ABOVE NORMAL. RAIN IS
EXPECTED ON THURSDAY AHEAD OF THE ASSOCIATED COLD FRONT WHICH WILL
BRING A RETURN TO BELOW NORMAL TEMPERATURES AGAIN BY NEXT WEEKEND.
MARINE...
NORTHERLY WINDS WILL STEADILY INCREASE TODAY AS STRONG LOW PRESSURE
TRACKS UP THE EASTERN UNITED STATES. WINDS WILL GUSTS TO 25 KNOTS
EARLY THIS MORNING...WITH A PERIOD OF FREQUENT GUSTS TO GALE FORCE
THEN EXPECTED DURING THE DAY ACROSS SOUTHERN LAKE HURON...LAKE ST
CLAIR...AND LAKE ERIE. IN ADDITION TO THE WIND...THE COLD AIR OFF
THE NORTH SHORE OF LAKE HURON...THE COLD WATER...AND THE STRONG
WINDS WILL ALL COMBINE TO PRODUCE A RISK OF FREEZING SPRAY. THESE
HARSH MARINE CONDITIONS WILL EASE BY SUNDAY AS THE SYSTEM OFF THE
ATLANTIC COAST CONTINUES TO MOVE AWAY FROM THE AREA.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...SNOW AND BLOWING SNOW ADVISORY...MIZ063-MIZ069-MIZ070-MIZ075-MIZ076-
MIZ082-MIZ083...UNTIL 7 PM SATURDAY.
LAKE HURON...
HEAVY FREEZING SPRAY WARNING...LHZ362-LHZ363-LHZ462-LHZ463-
LHZ464...UNTIL 7 PM SATURDAY.
BRISK WIND ADVISORY...SAGINAW BAY...UNTIL 7 PM SATURDAY.
BRISK WIND ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON...UNTIL 10 AM SATURDAY.
GALE WARNING...LHZ441-LHZ442-LHZ443-LHZ462-LHZ463-LHZ464...FROM 10
AM SATURDAY TO 7 PM SATURDAY.
LAKE ST CLAIR...
BRISK WIND ADVISORY...UNTIL 10 AM SATURDAY.
GALE WARNING...FROM 10 AM SATURDAY TO 7 PM SATURDAY.
MI WATERS OF LAKE ERIE...
BRISK WIND ADVISORY...UNTIL 10 AM SATURDAY.
GALE WARNING...FROM 10 AM SATURDAY TO 7 PM SATURDAY.
&&
AVIATION.....DG
SHORT TERM...DG
LONG TERM....KEC
MARINE.......DG
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 437 AM EST SAT MAR 8 2008 MIZ063-069-070-075-076-082-083-090945- ST. CLAIR-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 437 AM EST SAT MAR 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN EXTENDING FROM PORT HURON...TO THE GREATER DETROIT AREA...SOUTH TO THE OHIO BORDER. .DAY ONE...TODAY AND TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THROUGH 7 PM. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE /WSWDTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. MIZ055-062-068-090945- SANILAC-LAPEER-LIVINGSTON- 437 AM EST SAT MAR 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANILAC...LAPEER AND LIVINGSTON COUNTIES. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS EXPECTED TO DEVELOP BY THIS AFTERNOON BRINGING MINOR SNOW ACCUMULATIONS OF AN INCH OR LESS. IN ADDITION...NORTH WINDS WILL INCREASE TO 15 TO 25 MPH THIS AFTERNOON WITH GUSTS UP TO 35 MPH. THE SNOW AND STRONG WINDS EXPECTED TODAY ARE ASSOCIATED WITH A STRONG STORM SYSTEM TRACKING NORTHEAST UP THE APPALACHIANS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. MIZ047>049-053-054-060-061-090945- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE- 437 AM EST SAT MAR 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN NORTHWEST OF A LINE FROM FLINT TO BAD AXE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-090945- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 437 AM EST SAT MAR 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT GALE WARNINGS ARE IN EFFECT THROUGH 7 PM FOR THE NEARSHORE AND OPEN WATERS OF LAKE HURON SOUTH OF PORT AUSTIN...ALONG WITH LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. A FREEZING SPRAY WARNING IS ALSO IN EFFECT FOR THE SOUTHERN TWO THIRDS OF LAKE HURON. BRISK WIND ADVISORIES ARE IN EFFECT FOR THE SAGINAW BAY. PLEASE SEE THE LATEST FORECASTS /GLFLH/.../GLFSC/.../NSHDTX/ AND /MWWDTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. KEC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90138.